Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Mobile, AL

August 7, 2019Baldwin County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 7, 2019, 3:50 PM CDT for Baldwin County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 3:50 PM CDT (20:50 UTC)
Expired
Aug 7, 2019, 4:15 PM CDT
In force
25 min
Issued by
NWS Mobile, AL

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 61 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS84 KMOB 072050
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
350 PM CDT Wed Aug 7 2019
 
ALZ264-072115-
Baldwin Central AL-
350 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN COUNTY UNTIL 415 PM CDT...

At 350 PM CDT, the strong thunderstorm was located 9 miles northeast
of Loxley, moving southeast at 20 mph.

Wind gusts around 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Baldwin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 8771 3075 8766 3068 8742 3051 8753
TIME...MOT...LOC 2050Z 294DEG 16KT 3067 8761 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:17 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 7, 12:17 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1217 PM CDT Wed Aug 7 2019

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...A northwest flow pattern aloft will continue this
afternoon as an upper level trough shifts over the eastern CONUS.
Ascent provided by a subtle shortwave impulse translating
southeastward across our forecast area this afternoon as well as
low level convergence on the seabreeze should aid in the
development of scattered showers and thunderstorms across our
region this afternoon. Precipitable water values may become
enhanced around 2.0-2.2 inches along the advancing seabreeze
near the coast this afternoon. MLCAPE values are also expected to
increase to 2500-3500 J/KG across southern portions of the area
within this moist environment. A few of the stronger storm cells
that develop will be capable of producing localized strong to
damaging gusts, frequent lightning, and very heavy rainfall this
afternoon and will be monitoring radar trends closely. Maximum
heat indices range between 102-107 degrees across most of the area
today, but a few locations along the coast could locally reach
around 110 degrees. /21

&&

.AVIATION...
18Z issuance...VFR conditions are expected to prevail across the
region through the forecast period. Localized MVFR or lower
conditions will be briefly possible near scattered showers and
thunderstorms that develop around the area this afternoon. Winds
will generally become southwest 5-10 knots this afternoon, before
becoming light west to northwest this evening into late tonight.
/21

&&

.PREV DISCUSSION... /issued 627 AM CDT Wed Aug 7 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...General VFR conditions with a light west wind start
the forecast over the area, with a few localities seeing patchy
light fog limiting VISBYs to MVFR levels. As the day progresses,
am expecting convection to form, with scattered tsra bringing
local drops in VISBYs and CIGs to MVFR levels. Am expecting
effects on operations to be limited. The convection will quickly
decrease with the approach of sunset and the loss of the day's
heating. General VFR conditions will return for the overnight
hours. A general southwest to west wind 5 to 10 knots is expected
today, around 10 knots closer to the coast. These will become
light over most of the area after 03z, but will remain around 10
knots along the coast, with a shift to northeasterly. /16

PREV DISCUSSION... /issued 416 AM CDT Wed Aug 7 2019/

NEAR TERM /Now Through Wednesday night/...Upper level high pressure
centered over the Desert Southwest shifts east through the Near
Term, helping to shift an upper trough currently over the eastern
Conus off the East Coast. This will continue to direct drier
mid/upper level air over the Southeast, counter-balancing the
moister west to southwest low level flow over the northern Gulf
coast. The drier mid/upper level air will bring a decrease in rain
chances from previous days. If any of this drier air does mix in
with any of the taller thunderstorms expected to develop today, a
better chance of damaging downbursts is possible. With MLCapes
topping out around 2000 J/kg this afternoon and DCapes rising into
the 900-1200J/kg range, a few strong to severe storms will be
possible, with damaging downburst winds the primary threat. With the
Desert Southwest upper ridge shifting east, when combined with the
bit drier airmass, today's temperatures are expected to rise to a bit
above seasonal norms. HIghs in the low to mid 90s expected over much
of the area, around 90 closer to the coast.

Tonight, am expecting this afternoon's convection to quickly
decrease in coverage and strength into the evening with the loss of
the day's heating, then shift offshore as a weak land breeze sets
up. Overnight lows in the low to mid 70s expected over most of the
area, upper 70s over some of the immediate coast.
/16

SHORT TERM /Thursday Through Friday night/...Little change
expected in the overall upper level pattern over the region. The
upper level ridge to our west...centered over the Four Corner's
region, will continue to expand east-southeastward while a deep
trough remains to our east over the Eastern Seaboard and western
Atlantic. As a result, the north central Gulf area will remain on
the eastern flank of the ridge under a deep layer west to
northwesterly wind flow aloft. Minor waves aloft moving through
the northwesterly flow will help trigger scattered afternoon
convection. At the surface, a weak gradient will persist with
surface high pressure located over the Gulf of Mexico. A generally
light southwest to west wind will prevail which will strengthen
some from the southwest along the coast during the afternoon as
inland heating creates a weak sea breeze boundary. Deep layer
moisture begins to pool over the region with precipitable water
amounts climbing to 1.8" to 2.0" inches on Thursday and 2.2" to
2.4" on Friday afternoon, well above normal. Afternoon
temperatures will climb into the low 90s along the coast and mid
to upper 90s inland. Heat indices are projected to possibly climb
as high as 105 to 110 degrees Friday. Scattered showers and
thunderstorms that develop Friday afternoon will be capable of
producing rainfall amounts of 1 to 2 inches in a brief amount of
time leading to ponding of water along roadways and potentially minor
flooding along poor drainages. Overnight lows will continue to
fall into the upper 70s near the coast and low to mid 70s inland.
/08

LONG TERM /Saturday Through Tuesday/...The region will remain on
the eastern periphery of the upper level ridge through the period
with deep layer moisture remaining pooled over the region.
Precipitable water amounts will generally remain above 2.0". A
weak surface frontal system is projected to move southward into
central Alabama Sunday night and stall. A humid and wet pattern is
anticipated with scattered thunderstorms developing each
afternoon, potentially numerous at times, and then diminishing in
intensity and coverage each evening. Temperatures will continue
to trend warmer than normal and the increased humidity could send
heat indices into the 105 to 110 degree range each afternoon...showers
and cloud cover over some areas may help offset this. Brief heavy
downpours of 1 to 2 inches will be possible each afternoon which
could lead to some localized minor flooding along poor drainages
and ponding of water along roadways. /08

MARINE...A surface ridge stretching west over the central Gulf of
Mexico will bring light to at times moderate, general westerly winds
to area waters through the forecast. Near shore waters and protected
waters will see a diurnal daytime-onshore/nighttime-offshore
component adding in with day's heating and cooling of land areas.
The persistent westerly flow will continue to bring a bit more
developed seas, though seas are expected to remain generally 3 feet
or less through the forecast. Overnight shra/tsra development is
likely as the airmass over area waters destabilizes, with
waterspouts possible in the late night into early morning hours.
/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 7, 12:32 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
1232 PM CDT Wed Aug 7 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081745-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1232 PM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across the region this
afternoon into early this evening. A few storms will be capable of
producing strong to locally damaging wind gusts, frequent cloud to
ground lightning strikes, and locally heavy rainfall. Ponding of
water on area roads and minor flooding of low lying areas will be
possible.

Maximum heat index values of 102 to 107 degrees, with localized
readings around 110 are expected this afternoon. Exercise caution
if spending prolonged periods of time outdoors this afternoon and
drink plenty of fluids.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to perhaps numerous storms during the outlook may contain
brief strong gusty winds and frequent lightning activity.

Maximum heat index values of 102 to 107 degrees, with localized
readings around 110 degrees will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-081745-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1232 PM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

Winds, waves, and seas will be locally higher in and near storms.
Frequent lightning will be likely in the strongest storms.
Waterspouts are also possible in the early morning and late night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds, waves and seas will be locally higher in and near isolated to
scattered storms through the coming week. Frequent lightning will be
likely in the strongest storms. Waterspouts are also possible in the
early morning and late night hours.

In the hours before

Special weather statement, Aug 7, 3:31 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
331 PM CDT Wed Aug 7 2019

ALZ262-264-072100-
Baldwin Central AL-Baldwin Inland AL-
331 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
BALDWIN COUNTY UNTIL 400 PM CDT...

At 331 PM CDT, the strong thunderstorm was located 4 miles southeast
of Stapleton, or 6 miles north of Loxley, moving southeast at 10 mph.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Loxley and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 8789 3078 8792 3079 8792 3080 8793
      3080 8792 3081 8793 3082 8795 3084 8794
      3089 8790 3087 8789 3091 8788 3089 8782
      3075 8757 3056 8771
TIME...MOT...LOC 2031Z 307DEG 9KT 3071 8774
Special weather statement, Aug 7, 3:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
350 PM CDT Wed Aug 7 2019

ALZ264-072115-
Baldwin Central AL-
350 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN COUNTY UNTIL 415 PM CDT...

At 350 PM CDT, the strong thunderstorm was located 9 miles northeast
of Loxley, moving southeast at 20 mph.

Wind gusts around 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Baldwin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 8771 3075 8766 3068 8742 3051 8753
TIME...MOT...LOC 2050Z 294DEG 16KT 3067 8761

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:57 PM CDTSpecial Marine WarningMOB63 min
Aug 7, 3:31 PM CDTSpecial Weather StatementMOBBaldwin29 min
Aug 7, 4:50 PM CDTSpecial Marine WarningMOB40 min
Aug 7, 5:24 PM CDTSpecial Marine WarningMOB29 min
Aug 7, 5:10 PM CDTSpecial Weather StatementMOBOkaloosa35 min
Aug 7, 5:21 PM CDTSevere Thunderstorm WarningMOBOkaloosa11 min
Aug 7, 4:55 PM CDTSpecial Weather StatementMOBWayne35 min

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.